Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Duluth, MN

August 19, 2016Burnett County, Wisconsin

NWS Duluth, MN issued this special weather statement at Aug 19, 2016, 3:35 AM CDT for Burnett County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 3:35 AM CDT (08:35 UTC)
Expired
Aug 19, 2016, 4:00 AM CDT
In force
25 min
Issued by
NWS Duluth, MN

County Burnett County, WI

The radar

The Duluth radar (KDLH), 124 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
2171 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WWUS83 KDLH 190835
SPSDLH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
335 AM CDT FRI AUG 19 2016
 
WIZ006-190900-
BURNETT-
335 AM CDT FRI AUG 19 2016

...A LINE OF STRONG THUNDERSTORMS IS APPROACHING SOUTHERN BURNETT
COUNTY...

AT 335 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
7 MILES NORTHWEST OF NORTH BRANCH...TO OSCEOLA...AND MOVING NORTHEAST
AT 50 MPH.

WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  GRANTSBURG...TRADE LAKE AND BRANSTAD AROUND 400 AM CDT. 

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ALPHA...BIG SAND
LAKE...FALUN...RANDALL...TRADE RIVER...YELLOW LAKE...FOUR
CORNERS...OAKLAND AND PHANTOM LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

THESE STORMS MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4573 9216 4573 9253 4564 9253 4564 9289
      4572 9286 4574 9281 4577 9278 4598 9236
      4580 9204 4564 9205 4564 9215
TIME...MOT...LOC 0835Z 241DEG 45KT 4559 9309 4533 9269 
$$

MOORE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 19, 12:47 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 19, 12:47 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1247 AM CDT FRI AUG 19 2016

.SHORT TERM...(This evening through Friday)
Issued at 304 PM CDT Thu Aug 18 2016

The chances of strong to severe storms, as well as chances of
rain, have diminished for the Northland through early this
evening. A storm complex that was in the southern Red River Valley
as of early this morning, moved into central Minnesota, including
the southern forecast area, this afternoon. The complex, as well
as its extensive cloud cover, ate away at and/or prevented the
build up of instability across much of the forecast area, thereby
limited the potential for strong to severe storms, let alone any
showers.

As of 3 pm this afternoon, a complex of thunderstorms was moving
across the south central forecast area to the east. The storms
were associated with a shortwave trough moving through the region,
with radar trends clearly showing a vortex near the Moose Lake
area. Much of the Northland had cloudy skies because of the
overcast cirrus associated with the storm complex. A cold front
stretched from far northwest Ontario to the eastern Dakotas and
was approaching the Northland from the north and west.

The storm complex could continue to move east across the southern
forecast area this afternoon, possibly resulting in small hail,
frequent lightning, and heavy rain to some areas. Another round of
showers and storms is possible this evening and overnight when the
cold front moves through the Northland, combined with other
possible shortwaves lifting through the Northland in the west-
southwest flow aloft, but lowered pcpn chances compared to the
previous forecast.

North-northwest flow on Friday will begin to usher in cooler air
into the Northland in the wake of the passing cold front. Daytime
heating amidst the relatively cool and humid air should help
develop broken/overcast cumulus by the early afternoon. Additional
showers and weak thunderstorms are possible, mainly in the more
humid post-frontal area across northwest Wisconsin into the Pine
County are of Minnesota, which could be aided by passing
shortwaves. The 12Z NAM12 is an outlier, showing much more robust
pcpn than other models because it seems to stall the cold front
across the southern forecast area. Leaned on the drier other
models, such as the GFS, ECMWF, Canadian, and SREF. High
temperatures should be in the middle to upper 70s.

.LONG TERM...(Friday night through Thursday)
Issued at 304 PM CDT Thu Aug 18 2016

In the extended the focus will initially be on the positively
tilted trough axis at 500 hPa digging and deepening from the
eastern ND into MN. Late Sunday morning/afternoon the trough will
become negatively tilted as it exits the Upper Midwest and pushes
into the central Great Lakes as shown by the latest
NAM/GFS/ECMWF/GEM. Decided to stick with the latest GFS/ECMWF/GEM-
NH for Saturday, which develops a broad area of low pressure along
a baroclinic zone over southern WI/eastern IA. The latest 12Z NAM
is an outlier at this point with a very strong area of low
pressure developing farther to the north. Will need to continue to
monitor future guidance to see if things trend in this direction.
Saturday will be cloudy and breezy out of the north/northeast with
scattered showers an some isolated thunderstorms. Due to the cool
northwest flow aloft, cooler than normal temperatures are expected
with readings in the 60s.

High pressure will build in behind the departing system. This
will bring drier air into the region. Aloft, winds will become
westerly which will advect milder air into the region. High
temperatures will be in the 60s to low 70s. Flow will become
southwesterly as the high builds into the central Great Lakes on
Monday. This will bring a return to normal temperatures for Monday
and slightly above normal temperatures for Tuesday with readings
around 80.

Good agreement from the latest GFS/ECMWF for Tuesday/Wednesday as
a trough digs into the Northern Plains from western Canada. Ahead
of the trough a warm front is expected to lift northwards on
Tuesday, which trigger some showers and thunderstorms. A trailing
cold front will keep shower and thunderstorm chances for
Wednesday/Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1247 AM CDT Fri Aug 19 2016

A complex weather pattern is shaping up for the TAF
period. The main area with the potential for showers and
thunderstorms will be along a line from KBRD to KDLH but especially
points south such as KHYR. There will be a mixture of VFR as well as
some MVFR/IFR CIG's and VSBY's due to fog across the area overnight.
The rain showers will gradually increase for the southern TAF sites
as the night wears on, and into Friday. KHYR may end up seeing some
fairly widespread precipitation on Friday and Friday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  56  64  49  68 /  40  60  40  10
INL  55  66  46  70 /  20  40   0  10
BRD  57  64  47  69 /  30  50  20  10
HYR  58  64  50  68 /  60  60  50  10
ASX  59  66  53  69 /  60  60  50  20

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Grochocinski
LONG TERM...WL
AVIATION...Stewart
Hazardous weather outlook, Aug 18, 3:08 PM CDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
308 PM CDT THU AUG 18 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191230-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
308 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN THROUGH TONIGHT. SOME STORMS COULD BE STRONG
FOR AREAS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN THROUGH
THIS EVENING...MAINLY FOR AREAS WELL SOUTH OF HIGHWAY 2. THE
STORMS COULD PRODUCE GUSTY WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS ON SATURDAY. THERE IS
A BETTER CHANCE FOR THUNDERSTORM TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED THROUGH THIS EVENING FOR POTENTIAL
STRONG STORMS...PRIMARILY FOR AREAS OF NORTHWEST WISCONSIN WELL
SOUTH OF HIGHWAY 2.

LSZ121-140>148-191230-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
308 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR
FRIDAY...MAINLY NEAR THE TWIN PORTS AND ALONG THE SOUTH SHORE.

THERE IS A POSSIBILITY OF A ISOLATED THUNDERSTORMS SATURDAY.

INCREASING NORTH WINDS COULD RESULT IN BUILDING WAVES SATURDAY
INTO SUNDAY ESPECIALLY ALONG THE SOUTH SHORE AND AT THE HEAD OF
LAKE SUPERIOR.

THERE IS A FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.

INCREASING NORTHEAST WINDS COULD RESULT IN BUILDING WAVES SATURDAY
INTO SUNDAY ESPECIALLY ALONG THE SOUTH SHORE AND AT THE HEAD OF LAKE
SUPERIOR.

G2

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 19, 3:35 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
335 AM CDT FRI AUG 19 2016

WIZ006-190900-
BURNETT-
335 AM CDT FRI AUG 19 2016

...A LINE OF STRONG THUNDERSTORMS IS APPROACHING SOUTHERN BURNETT
COUNTY...

AT 335 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
7 MILES NORTHWEST OF NORTH BRANCH...TO OSCEOLA...AND MOVING NORTHEAST
AT 50 MPH.

WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  GRANTSBURG...TRADE LAKE AND BRANSTAD AROUND 400 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ALPHA...BIG SAND
LAKE...FALUN...RANDALL...TRADE RIVER...YELLOW LAKE...FOUR
CORNERS...OAKLAND AND PHANTOM LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

THESE STORMS MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4573 9216 4573 9253 4564 9253 4564 9289
      4572 9286 4574 9281 4577 9278 4598 9236
      4580 9204 4564 9205 4564 9215
TIME...MOT...LOC 0835Z 241DEG 45KT 4559 9309 4533 9269

MOORE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:09 AM CDTSpecial Weather StatementDLHPine36 min
Aug 19, 3:59 AM CDTSpecial Weather StatementDLHBurnett31 min
Aug 19, 4:30 AM CDTSpecial Weather StatementDLHBurnett, Washburn30 min
Aug 19, 5:00 AM CDTSpecial Weather StatementDLHSawyer, Washburn30 min
Aug 19, 5:31 AM CDTAreal Flood AdvisoryDLHBurnett, Washburn3 hr
Aug 19, 5:36 AM CDTSpecial Weather StatementDLHSawyer9 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.